Although traditionally administered by emergency response personnel, naloxone can be administered by lay people, making it ideal for treating heroin and other opioids overdoses. The training is simple and use of Naloxone results in a life saved.
Here’s what happens during an overdose. When too much of any opioid, like heroin goes into too many receptors, the respiratory system slows and the person breathes more slowly, then not at all.
Because Naloxone basically knocks the opioids out of the opiate receptors in the brain, the overdose is reversed and the person is able to breathe again.
However, it is a temporary drug that will wear off in 30 to 90 minutes and the person should be watched for signs of continued overdose. The overdose victim must seek medical assistance or call 911.
Lack of oxygen from opioid overdose may lead to brain injury in as little as four minutes, yet the average EMS response time is 9.4 minutes. Seconds can count during an opioid overdose, so it is vital if you have a loved one or friends who use, you need to have a plan in place.
Most life-threatening opioid emergencies occur in the home, witnessed by friends or family.
Brand names of Naloxone include Evzio, Narcan injection, Narcan Nasal Spray. They all come with simple, life-saving directions and are easy to administer. Upon purchase, read and know how to use these devices and keep them readily available.
Some states have a third-party law where a concerned parent, employee or nurse at a school can obtain Naloxone and administer it without facing legal repercussions (known as the Good Samaritan Act).
If you come in contact with a high-risk individual, you should have this life-saving overdose antidote.
Ray Clauson is communications director for the nonprofit Narconon New Life Retreat.